EconPapers    
Economics at your fingertips  
 

Auctioning and selling positions: A non-cooperative approach to queueing conflicts

Yuan Ju, Youngsub Chun and Rene van den Brink ()

Journal of Economic Theory, 2014, vol. 153, issue C, 33-45

Abstract: Complementary to the axiomatic and mechanism design studies on queueing problems, this paper proposes a strategic bargaining approach to resolve queueing conflicts. Given a situation where players with different waiting costs have to form a queue in order to be served, they firstly compete with each other for a specific position in the queue. Then, the winner can decide to take up the position or sell it to the others. In the former case, the rest of the players will proceed to compete for the remaining positions in the same manner; whereas for the latter case the seller can propose a queue with corresponding payments to the others which can be accepted or rejected. In this paper we show that, when the players are competing for the first position in the queue, then the subgame perfect equilibrium outcome of the corresponding mechanism coincides with the well-known maximal transfer rule, while an efficient queue is always formed in equilibrium. We also argue that changing the mechanism so that the players compete for the last position implements the minimal transfer rule. The analysis discovers a striking relationship between pessimism and optimism in this type of decision making.

Keywords: Queueing problem; Minimal transfer rule; Maximal transfer rule; Shapley value; Bidding mechanism; Implementation (search for similar items in EconPapers)
JEL-codes: C71 C72 D60 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053114000738
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Auctioning and Selling Positions: a noncooperative approach to queueing conflicts (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:153:y:2014:i:c:p:33-45

DOI: 10.1016/j.jet.2014.05.007

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jetheo:v:153:y:2014:i:c:p:33-45